Format

Send to

Choose Destination
See comment in PubMed Commons below
J Allergy Clin Immunol. 2004 May;113(5):977-82.

Should beta-blockers be given to patients with heart disease and peanut-induced anaphylaxis? A decision analysis.

Author information

  • 1Division of Clinical Decision Making, Informatics, and Telemedicine, Department of Medicine, Tufts-New England Medical Center, 750 Washington Street, Boston, MA 02111, USA.

Abstract

BACKGROUND:

Beta-blocker therapy postmyocardial infarction is generally recommended because it reduces mortality. However, beta-blockers may increase anaphylaxis mortality in the growing population of patients with peanut-induced anaphylaxis.

OBJECTIVE:

We sought to assess the risks and benefits of beta-blocker therapy among patients with peanut allergy and heart disease.

METHODS:

We created a Markov model for patients with heart disease at risk for peanut-induced anaphylaxis to compare life expectancy with the following strategies: (1) beta-blocker and (2) no beta-blocker. Meta-analysis and a literature review were used to estimate model parameters. We performed sensitivity analysis to explore parameter uncertainty.

RESULTS:

For peanut-allergic patients who are postmyocardial infarction or who have congestive heart failure, the heart disease benefit of beta-blockers outweighs the increased likelihood of dying from anaphylaxis, increasing life expectancy by 9.4 and 17.4 months, respectively. Beta-blocker was preferred unless (1) the annual rate of moderate to severe anaphylaxis exceeded 6.0% for postmyocardial infarction and 15% for congestive heart failure patients; (2) beta-blocker therapy increased the incidence of moderate to severe anaphylaxis >2.5-fold for postmyocardial infarction and >5.8-fold for congestive heart failure patients; (3) anaphylaxis case fatality exceeded 6.5% postmyocardial infarction; or (4) beta-blocker therapy increased anaphylaxis case fatality >25-fold postmyocardial infarction.

CONCLUSION:

Our results suggest that for patients postmyocardial infarction or with congestive heart failure who are at risk for peanut-induced anaphylaxis, beta-blocker use should still improve survival. However, the epidemiology of anaphylaxis and effects of beta-blocker therapy on anaphylaxis incidence and mortality require further study.

Comment in

PMID:
15131583
DOI:
10.1016/j.jaci.2004.02.043
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center